Alert archive / Pennsylvania / Flash Flood Warnings in 2019

Flash Flood Warning 4, NWS State College, PA

June 19, 2019Lebanon County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jun 19, 2019, 9:19 PM EDT for Lebanon County, Pennsylvania. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2019, 9:19 PM EDT (01:19 UTC)
Expired
Jun 20, 2019, 12:15 AM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

County Lebanon County, PA

The radar

The State College radar (KCCX), 141 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 10:00 PM EDTFLASH FLOODBeverly Heights, PASEVERAL ROAD CLOSURES DUE TO HIGH WATER IN THE VICINITY OF BEVERLY HEIGHTS IN SWATARA TOWNSHIP.
Jun 19, 10:03 PM EDTFLASH FLOODBeverly Heights, PAWATER RESCUE AT A RESIDENCE SURROUNDED BY RUSHING WATER ON OLD JONESTOWN ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2019-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2019-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1341 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1152 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

345 
WGUS51 KCTP 200119
FFWCTP
PAC075-200415-
/O.NEW.KCTP.FF.W.0004.190620T0119Z-190620T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
919 PM EDT Wed Jun 19 2019

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  Central Lebanon County in south central Pennsylvania...

* Until 1215 AM EDT.

* At 919 PM EDT, Doppler radar indicated heavy rain across the warned
  area. Up to two inches of rain have already fallen. Flash flooding
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Fredericksburg and Jonestown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4045 7645 4040 7642 4036 7649 4038 7652
      4041 7651

$$

Ceru
1 follow-up statement
875 
WGUS71 KCTP 200209
FFSCTP

Flash Flood Statement
National Weather Service State College PA
1009 PM EDT Wed Jun 19 2019

PAC075-200415-
/O.CON.KCTP.FF.W.0004.000000T0000Z-190620T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lebanon PA-
1009 PM EDT Wed Jun 19 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT FOR
CENTRAL LEBANON COUNTY...

At 1008 PM EDT, local law enforcement reported flash flooding along 
Old Jonestown road south of Jonestown and flooding along Quarry road 
in Beverly Heights.  Over three inches of rain have already fallen. 
Flash flooding is already occurring.

Some locations that will experience flooding include...
Fredericksburg, Beverly Heights and Jonestown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4045 7645 4040 7642 4036 7649 4038 7652
      4041 7651

$$

Ceru

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 8:43 PM EDT, 36 minutes earlier.

Area forecast discussion, Jun 19, 8:43 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service State College PA
843 PM EDT Wed Jun 19 2019

.SYNOPSIS...

An unsettled and stormy weather pattern will continue through
Thursday evening thanks to the close proximity of a slowly
meandering front. A pleasant and dry weekend is in store.
Temperatures will trend a little cooler than normal for Friday
and Saturday in the wake of a cold front. Warmer weather will
return next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...

The convection has been scattered about and locally heavy, but
most rain has been brief enough to cause only minor problems if
any at all.

The very humid airmass will remain in place overnight, and the
HRRR suggests the risk of showers/storms will continue. No real
organized feature is evident so it's hard to be specific with
timing and location, but the overall trend should be for the
activity to diminish in coverage over the next few hours, and
that seems to be the trend even now.

Convection rolling through central OH is brought into my
western zones right around sunrise. As it stands now the Flood
watch expires at 04Z/midnight. That seems reasonable, but
looking ahead to late night and Thursday morning, we may need a
new watch for additional heavy rain potential.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...

A distinct low center will develop and push into wrn PA in the
morning hours. This low is sub-1000mb and anomalously strong for
the beginning of Summer. It will push its southward trailing
cold front through during the afternoon and early evening. The
coincidence of the old west-east front, anomalously high PWATs,
and this decent long- wave trough + sfc low moving thru around
peak heating will generate thunderstorms. Some of them will
produce very heavy rainfall, and severe wind gusts/hail with as
increasing vertical shear and a veering/broad loop hodograph.

An isolated tornado or two is possible as well due to the
boundary/shear and low LCLs present - especially from the
KUNV/KIPT vicinity SE to the Lower Susq Valley.

The heavy rain will probably cause some flooding, but the
flooding threat area is not highly certain at this point. We may
need a flash flood watch for Thursday, but later shifts can
take a closer look. It's a little far out to post a watch just
yet.

The potent sfc low pressure center (~995 mb) should be over NE
PA by nightfall, and the cold front dragging down thru MDT. Wrap
around could make some sct SHRA over the W Thurs night, but it
will be drying out and getting a little gusty by Fri morning.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Breezy and drier/less humid conditions will arrive Thursday
night through Friday on the backside of the departing system.
Expect a break from the rain for 2-3 days with pleasant
conditions through the weekend before a surge in humidity
returns showers and storms to the forecast next week.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
Showers continue to stream through the area. Thunderstorms are
beginning to subside with only isolated TSRA now, mainly
through the south and eastern portions of the region. Overall
VFR cigs and vsbys though passing showers are bringing MVFR to
brief periods of IFR vsbys in heavy rain. IFR is possible
overnight due to the light winds and the copious amounts of
moisture. So look for areas of fog/low stratus clouds similar to
early this Wednesday morning. Another round of showers and
thunderstorms will be possible late Thursday morning, early
Thursday afternoon.

.Outlook...

Thu...Rain/low cigs possible north. Scattered-numerous PM tsra
impacts likely Central and Southern PA.

Fri...AM low cigs possible W Mtns.

Sat-Sun...No sig wx expected.

&&

.CLIMATE...
Astronomical summer (solstice) begins Friday, June 21st at
1154AM EDT (1554 UTC).

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight EDT tonight for PAZ012-
017>019-024>028-033>036-041-042-045-046-049>053-056>059-
063>066.

&&

SYNOPSIS...La Corte/Lambert
NEAR TERM...La Corte/Lambert
SHORT TERM...Lambert
LONG TERM...Steinbugl
AVIATION...Lambert/Ceru
CLIMATE...
Hazardous weather outlook, Jun 19, 2:24 PM EDT, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
224 PM EDT Wed Jun 19 2019

PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059-
063>066-201830-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
224 PM EDT Wed Jun 19 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms with damaging winds 60 mph or greater and large
hail exceeding 1 inch in diameter are possible on Thursday. An
isolated weak, short-lived tornado is also possible. Heavy rain is
also expected from some of the storms. This could lead to flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010-011-037-201830-
Warren-McKean-Potter-Elk-Cameron-Tioga-
224 PM EDT Wed Jun 19 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms with damaging winds 60 mph or greater and large
hail exceeding 1 inch in diameter are possible on Thursday. An
isolated weak, short-lived tornado is also possible. Heavy rain is
also expected from some of the storms. This could lead to flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

In the hours before

Special weather statement, Jun 19, 4:49 PM EDT, 4 hours 30 minutes before
Special Weather Statement
National Weather Service State College PA
449 PM EDT Wed Jun 19 2019

PAZ045-046-049-192115-
Southern Lycoming PA-Southern Clinton PA-Union PA-
449 PM EDT Wed Jun 19 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LYCOMING...UNION...AND
CLINTON COUNTIES UNTIL 515 PM EDT...

At 449 PM EDT, Doppler radar indicated a strong thunderstorm near
Carroll, moving east at 15 mph.

Very heavy rain and wind gusts 40 to 50 mph are possible.

Locations impacted include...
Williamsport, Jersey Shore, Carroll, Duboistown, McElhattan,
Collomsville, Elimsport, South Williamsport, Garden View and Oval.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4105 7691 4101 7718 4104 7714 4101 7727
      4116 7735 4130 7703
TIME...MOT...LOC 2049Z 249DEG 12KT 4111 7722

La Corte
Special weather statement, Jun 19, 7:16 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service State College PA
716 PM EDT Wed Jun 19 2019

PAZ057-059-066-192345-
Lancaster PA-Lebanon PA-Dauphin PA-
716 PM EDT Wed Jun 19 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER...DAUPHIN...
AND LEBANON COUNTIES UNTIL 745 PM EDT...

At 715 PM EDT, Doppler radar indicated a strong thunderstorm near
Hershey, moving northeast at 25 mph.

Wind gusts 40 to 50 mph are possible.

Locations impacted include...
Lebanon, Hershey, Elizabethtown, Middletown, Palmyra, Annville,
Hummelstown, Cornwall, Myerstown, Rutherford, Campbelltown, Pleasant
Hill, Sand Hill, Lebanon South, Cleona, Avon, Rheems, Fredericksburg,
Schaefferstown and Quentin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4011 7661 4024 7678 4052 7649 4032 7625
TIME...MOT...LOC 2315Z 225DEG 21KT 4023 7663

CR
Local storm report, Jun 19, 8:01 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
801 PM EDT WED JUN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     FLASH FLOOD      BLOOMSBURG              41.00N  76.46W
06/19/2019                   COLUMBIA           PA   FIRE DEPT/RESCUE

            5TH STREET HOLLOW ROAD FLOODED.

&&

EVENT NUMBER CTP1901441

EVANEGO
Local storm report, Jun 19, 8:02 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
802 PM EDT WED JUN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     FLASH FLOOD      BUCKHORN                41.02N  76.50W
06/19/2019                   COLUMBIA           PA   FIRE DEPT/RESCUE

            SCHOOL HOUSE ROAD WASHED OUT NEAR BUCKHORN.

&&

EVENT NUMBER CTP1901442

EVANEGO
Local storm report, Jun 19, 8:11 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
811 PM EDT WED JUN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      2 ENE BLOOMSBURG        41.01N  76.42W
06/19/2019                   COLUMBIA           PA   FIRE DEPT/RESCUE

            SEVERAL ROADS ARE CLOSED DUE TO FLOODING IN SCOTT
            TOWNSHIP.

&&

EVENT NUMBER CTP1901443

EVANEGO
Special weather statement, Jun 19, 9:04 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service State College PA
904 PM EDT Wed Jun 19 2019

PAZ034-035-200130-
Bedford PA-Fulton PA-
904 PM EDT Wed Jun 19 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD AND FULTON
COUNTIES UNTIL 930 PM EDT...

At 903 PM EDT, Doppler radar indicated a strong thunderstorm near
Inglesmith, moving northeast at 15 mph.

Very heavy rain is expected and wind gusts 40 to 50 mph are possible.

Locations impacted include...
Breezewood, Warfordsburg, Clearville, Crystal Springs, Barnes Gap,
Inglesmith and Locust Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3973 7858 3981 7864 4002 7821 3972 7814
      3972 7854
TIME...MOT...LOC 0103Z 240DEG 15KT 3977 7850

La Corte

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 9:04 PM EDTSpecial Weather StatementCTPBedford26 min
Jun 19, 9:12 PM EDTAreal Flood AdvisoryCTPLebanon3 hr
Jun 19, 9:25 PM EDTAreal Flood AdvisoryCTPBedford, Fulton3 hr
Jun 19, 9:36 PM EDTSevere Thunderstorm WarningCTPBedford, Fulton54 min
Jun 19, 9:50 PM EDTAreal Flood AdvisoryCTPLebanon3 hr
Jun 19, 10:21 PM EDTAreal Flood AdvisoryCTPWarren3 hr
Jun 19, 10:39 PM EDTFlash Flood WarningCTPWarren3 hr
Jun 19, 10:48 PM EDTAreal Flood AdvisoryCTPDauphin, Northumberland3 hr
Jun 19, 10:54 PM EDTAreal Flood AdvisoryCTPFulton3 hr
Jun 19, 11:29 PM EDTSpecial Weather StatementCTPFranklin31 min
Jun 19, 11:50 PM EDTAreal Flood AdvisoryCTPLancaster115 min
Jun 19, 11:51 PM EDTAreal Flood WarningCTPLebanon3 hr
Jun 20, 1:26 AM EDTRiver Flood WarningCTPLebanon, Schuylkill21 hr
Jun 20, 1:41 AM EDTAreal Flood AdvisoryCTPDauphin, Lancaster, Lebanon, Northumberland2 hr
Jun 20, 1:47 AM EDTAreal Flood AdvisoryCTPWarren118 min
Jun 20, 4:17 AM EDTFlash Flood WatchCTPAdams, Bedford, Blair, Cambria, Cameron, Centre and 27 more24 hr
Jun 20, 9:51 AM EDTAreal Flood AdvisoryCTPWarren3 hr
Jun 20, 10:51 AM EDTAreal Flood AdvisoryCTPWarren3 hr
Jun 20, 12:22 PM EDTSpecial Weather StatementCTPPotter53 min
Jun 20, 12:55 PM EDTSpecial Weather StatementCTPSullivan35 min
Jun 20, 1:16 PM EDTSpecial Weather StatementCTPLancaster29 min

Nearby

Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.